Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

March 1, 2021Ashtabula County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Mar 1, 2021, 2:26 PM EST for Ashtabula County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 2:26 PM EST (19:26 UTC)
Expired
Mar 1, 2021, 4:00 PM EST
In force
94 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 130 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS81 KCLE 011926
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
226 PM EST Mon Mar 1 2021

OHZ012>014-089-PAZ001>003-012100-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
226 PM EST Mon Mar 1 2021

...A line of snow showers will affect northern Geauga...Lake...
Ashtabula...Erie and Crawford Counties Until 400 PM EST....

At 226 PM EST, radar indicated snow showers along a line extending
from 7 miles northeast of Conneaut to 19 miles north of Fairport
Harbor, moving southeast at 25 mph.

HAZARDS INCLUDE...
Winds to 35 mph...
Visibility dropping to a half mile or less...

Locations impacted include...
Erie, Painesville, Ashtabula, Willowick, Meadville, Conneaut,
Chardon, Fairport Harbor, Geneva-On-The-Lake, Euclid, Mentor,
Willoughby, Eastlake, Corry, Edinboro, Geneva, Titusville, North
East, Union City and Madison.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4162 7961 4162 7982 4149 8000 4150 8100
      4154 8139 4157 8140 4157 8149 4164 8149
      4176 8129 4203 8034 4213 8011 4214 8014
      4217 8012 4215 8006 4226 7978 4201 7976
      4199 7961
TIME...MOT...LOC 1926Z 321DEG 21KT 4202 8051 4203 8136 

$$

Kahn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Mar 1, 1:01 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 1, 1:01 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
101 PM EST Mon Mar 1 2021

.SYNOPSIS...
A strong upper level trough will drag a stronger frontal
boundary across the region this afternoon into the evening. High
pressure builds over the region on Tuesday, shifting east of
the area Tuesday night. This will allow the next area of weak
low pressure to track southeastward across Ontario early
Wednesday. Its cold front will stall over the eastern Great
Lakes into Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Main concern for the near term will be the development of snow
ahead of a cold front stretching from Hamilton, Ontario through
London, Ontario to the north side of Detroit early this
afternoon. This feature will move southeast across Lake Erie
into the forecast area over the next couple of hours. The air
mass ahead of the front remains fairly dry so much of the area
will remain dry with the front. However, with breaks of sun
allowing for slight low level instability and perhaps a slightly
more modified and moist air mass off Lake Erie, snow is still
expected with the frontal passage in NW PA and extreme NE OH
later this afternoon. Still concerned about the snow intensity
with the frontal passage in this area as there could be a fast
drop in visibility and a quick inch of snow and will monitor
through the next few hours. Outside of this, the forecast
remains on track.

Previous Discussion...
Cooler and drier air will filter into the region through the
morning. Will be interesting to see how much sunshine the region
receives before the next upper level trough arrives. This
potent piece of jet energy will pass overhead late this
afternoon into the evening. Not all that much moisture to work
with but strong frontogenetic forcing and colder air lifting
water off the lake should allow for some heavier bursts of snow,
especially across NW PA. Still not confident that it will
stretch all that far west across Ohio but did carry slight
chance POPS as war west as a line from Sandusky to Canton. Later
shifts will need to monitor the strength of the squalls that
may develop. Will mention this potential in the HWO across NE OH
into NW PA. It will be quick moving so snowfall amounts will be
light. Greatest amounts should be across NW PA with an inch or
2 possible.

Highs today will be late morning into early afternoon for most
locations then drop as the cold front races southeastward across
the region.

A few lake effect snow showers may persist across NW PA into
early Tuesday morning. Overall high pressure will take control
of the region and provide dry conditions through the night. It
will be cold in the wake of the cold front with lows dipping
into the teens. The high drifts to the Mid Atlantic Coast on
Tuesday with increasing southwesterly winds. At least we should
see sunshine on Tuesday which will help to get highs in the mid
30's to mid 40's.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Nearly zonal flow will be present over the northern tier states
Tuesday night. Amplification of an upper level ridge will take
place over the western United States through Wednesday night.
The amplification of the upper level ridge to the west will
result in digging upper level trough over the eastern quarter of
the United States during the same time period. In the end, this
will result in a surge of Arctic air that will surge south into
the northeastern United States Thursday into Thursday night.
The forecast area will be on the western fringes of the cold
air. A fast moving clipper system will race southeast from
western Canada to the eastern Great Lakes by Wednesday morning
where it will dissipate. A cold front from the low will move
south across the area Wednesday. This will begin to open the
door to the cold air from the north setting up for a long
weekend of colder air. Fair weather will be the rule over the
forecast area Tuesday night into Wednesday but there is the
possibility for a few snow showers over the northeast snowbelt
Wednesday night in the northeast snowbelt region. Flow becomes
somewhat disorganized Thursday as a weak trough slips south
across the area. But then, flow will become well aligned again
for Thursday night to contribute to some lake effect snow shower
activity. Air mass appears it will be relatively dry across the
area Thursday night even though temperatures will be marginally
cold enough. Will mention the slight chance for snow showers
Thursday night. Otherwise, temperatures will peak out in the
lower 40s east to near 50 west Wednesday after lows in the 20s.
Little change in low temperatures expected Wednesday night.
Highs will be in the lower 40s west to lower 30s east Thursday
as cold pool slips south into the northeastern United States. A
drop in low temperatures will take place Thursday night into the
teens east to middle 20s west.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Deep upper level low pressure will remain nearly stationary over
Quebec through Saturday night and then begin to slowly move
northeast Sunday into Monday. This will result in vast upper
level trough rotating around the main low into the forecast area
during the period. This will keep unsettled weather across
portions of the area through this period. An upper level ridge
will make an attempt to move east across the Mississippi Valley
region to the western Great Lakes region. Surface high pressure
will gradually build south into the central Great Lakes by
Sunday morning and become somewhat nearly stationary Sunday
night. Fair weather will be the general rule across the area
during this period. As the cold air advection takes place and
flow remains persistent from the northwest, can't rule out some
lake effect snow showers over the northeast through this
forecast period. Temperatures aloft once again will marginally
support lake effect snow threat through the period. Temperatures
will be on the chilly side through the period as the cold pool
settles south close to the local area.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR conditions have finally overtaken the entire area as the
MVFR clouds from earlier have lifted and several breaks in the
clouds have opened up across the airspace. A cold front
stretching through lower Ontario to north of KDTW will continue
southeast into the airspace this afternoon. For most terminals,
this will just mean an increase in cloud cover, generally
remaining VFR, and some stronger winds to 30 knots with the
frontal passage. However, with a slightly more favorable air
mass, some robust snow showers may move through extreme NW PA
and NE OH later this afternoon. The worst should be outside of
KERI and just have an MVFR snow mention for that TAF but there
is potential for brief IFR visibilities or lower in the area.
The front will clear the area by early evening and conditions
will improve with lower clouds eroding and gusty winds
dissipating across the area. By midnight, most terminals should
be ceiling-free with light northwest winds as high pressure
builds into the region. Lake clouds may hang on for a bit at
KERI and KYNG, but by daybreak Tuesday, even those terminals
should be VFR without a ceiling.

Outlook...Periods of non-VFR possible with light lake effect
snow Thursday through Friday.

&&

.MARINE...
Generally light flow will be expected on the lake through the
period. The exception will be this afternoon as reinforcing cold
front shifts southeast across the area. The eastern third of the
lake will see an increase in the wind speed to 20 to 25 knots.
Otherwise, variable flow across the lakes is expected until about
Thursday when another cold front moves south of the area. This will
set up northwest persistent flow into the end of the week. The
variable flow will likely cause ice floes to shift on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Mar 1, 4:12 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
412 AM EST Mon Mar 1 2021

LEZ061-142>149-162>169-OHZ003-006>010-017>020-027>033-036>038-047-
020915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-
Seneca-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
412 AM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-021>023-089-PAZ001>003-020915-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
412 AM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Heavy bursts of snow and gusty winds are possible this afternoon and
evening. Lower visibilities will be possible with isolated or
scattered snow showers and may impact the evening commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 2:26 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
226 PM EST Mon Mar 1 2021

OHZ012>014-089-PAZ001>003-012100-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
226 PM EST Mon Mar 1 2021

...A line of snow showers will affect northern Geauga...Lake...
Ashtabula...Erie and Crawford Counties Until 400 PM EST....

At 226 PM EST, radar indicated snow showers along a line extending
from 7 miles northeast of Conneaut to 19 miles north of Fairport
Harbor, moving southeast at 25 mph.

HAZARDS INCLUDE...
Winds to 35 mph...
Visibility dropping to a half mile or less...

Locations impacted include...
Erie, Painesville, Ashtabula, Willowick, Meadville, Conneaut,
Chardon, Fairport Harbor, Geneva-On-The-Lake, Euclid, Mentor,
Willoughby, Eastlake, Corry, Edinboro, Geneva, Titusville, North
East, Union City and Madison.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4162 7961 4162 7982 4149 8000 4150 8100
      4154 8139 4157 8140 4157 8149 4164 8149
      4176 8129 4203 8034 4213 8011 4214 8014
      4217 8012 4215 8006 4226 7978 4201 7976
      4199 7961
TIME...MOT...LOC 1926Z 321DEG 21KT 4202 8051 4203 8136

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:24 PM ESTRiver Flood WarningCLEHolmes, Wayne4 days
Mar 1, 6:57 AM ESTRiver Flood WarningCLETrumbull16 hr
Mar 1, 3:44 PM ESTSpecial Weather StatementCLECrawford76 min

Nearby

Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.